Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 192, NWS Birmingham, AL

November 23, 2004Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 23, 2004, 9:27 PM CST for Lamar County, Marion County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 9:27 PM CST (03:27 UTC)
Expired
Nov 23, 2004, 10:30 PM CST
In force
63 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 34 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 9:20 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 240327
SVRBMX
ALC075-093-240430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
925 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA
  THIS INCLUDES THE CITY OF HAMILTON
  LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 1030 PM CST

* AT 922 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED JUST WEST OF THE   
  STATE LINE...APPROACHING MARION AND LAMAR COUNTIES.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESTON...HACKLEBURG...GUIN...BRILLIANT AND BEAR CREEK.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3432 8816 3402 8818 3366 8824 3369 8795
      3392 8794 3393 8765 3432 8766

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 8:00 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Nov 23, 8:00 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CST TUE NOV 23 2004

...CORRECTED FOR FLOOD WATCH...

.MESOSCALE DISCUSSION...
JUST THE BEGINNING OF AN ACTIVE NIGHT SETTING UP ACROSS CENTRAL
ALABAMA AS SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH NORTH-NORTHEAST
ACROSS THE AREA. CURRENTLY, THE BEST CONCENTRATION OF THUNDERSTORMS
IS ACROSS NORTHWEST SECTIONS OF THE CWA.  SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUE TO FALL ACROSS AREAS EAST OF INTERSTATE 65 AND
NORTH OF INTERSTATE 85.

THE BEST CHANCE OF SEVERE WEATHER OVER THE NEXT THREE HOURS WILL BE
ACROSS OUR NORTHWEST SECTIONS OF OUR CWA WHERE HALF DOLLAR SIZE HAIL
HAS ALREADY BEEN REPORTED IN LAMAR COUNTY. EXPECT THIS CLUSTER OF
THUNDERSTORMS TO CONTINUE MOVING OFF TO THE NORTH-NORTHEAST ACROSS
MARION COUNTY OVER THE NEXT HOUR.

A LARGE CLUSTER OF STORMS CONTINUES TO MOVE ACROSS NORTH CENTRAL
MISSISSIPPI.  WITH THE CURRENT TRACK OF THIS AREA OF
THUNDERSTORMS, THE BULK OF IT WILL MOVE NORTH OF THE AREA AND
ONLY BRUSH OUR NORTHWEST COUNTIES.  THE MAIN CONCERN FOR CENTRAL
ALABAMA TONIGHT WILL BE WHAT IS BREWING ACROSS CENTRAL LOUISIANA.
THUS, ANOTHER TORNADO WATCH HAS BEEN ISSUED SHORTLY FOR CENTRAL
LOUISIANA AND CENTRAL MISSISSIPPI.  EXPECT THIS AREA OF STORMS TO
CONTINUE ON INTO ALABAMA AS THE NIGHT PROGRESSES BRINGING STRONG TO
SEVERE THUNDERSTORMS. TIMING OF THIS LINE OF STORMS CONTINUES TO BE
AROUND 1AM-4AM WEST...4AM-8AM CENTRAL...8AM-12PM EAST.
&&

.BMX WATCHES/WARNINGS/ADVISORIES....FLOOD WATCH FOR ALL BUT
SOUTHEAST THROUGH 6PM WEDNESDAY.
&&

KH/99
Hazardous weather outlook, Nov 23, 7:00 AM CST, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CST TUE NOV 23 2004

ALZ011>015-017>050-241300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT)

A STRONG COLD FRONT WILL MOVE INTO ALABAMA LATE TONIGHT AND
MOVE EAST OF THE STATE BY WEDNESDAY AFTERNOON.  THIS FRONT WILL
BRING A THREAT OF SEVERE THUNDERSTORMS LATE TONIGHT INTO
WEDNESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF THE I20
CORRIDOR.

AT THIS TIME...THE MOST LIKELY SCENARIO IS A SQUALL LINE...THAT
IS LIKELY TO MOVE INTO ALABAMA FROM THE WEST AROUND MIDNIGHT...
AND EXIT THE EASTERN SECTIONS OF THE STATE BY MID DAY
WEDNESDAY.  DAMAGING WINDS WOULD BE THE PRIMARY HAZARD WITH
THE SQUALL LINE.  HOWEVER...THE THREAT OF TORNADOES CANNOT BE
RULED OUT.

IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL
IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY NORTH OF THE I20
CORRIDOR...AND A FLOOD WATCH REMAINS IN EFFECT FOR THAT AREA. MINOR
RIVER FLOODING IS ALSO OCCURRING ON THE UPPER CAHABA RIVER ABOVE
CENTREVILLE TODAY.

ADDITIONALLY...SOME PATCHY DENSE FOG THIS MORNING...WILL RESTRICT
VISIBILITIES AND MAKE DRIVING HAZARDOUS UNTIL THE FOG LIFTS.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE
MORNING WEDNESDAY AS THE COLD FRONT MOVES THROUGH.  OTHERWISE NO
OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED
TONIGHT AND WEDNESDAY MORNING.

In the hours before

Local storm report, Nov 23, 3:55 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
355 PM CST Tue Nov 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TORNADO          WEDOWEE                 33.31N 85.48W
11/23/2004                   RANDOLPH           AL   EMA

            NUMEROUS TREES AND POWERLINES DOWN IN AND AROUND
            WEDOWEE.  REPORTS OF TOPS TWISTED OFF TREES.  POSSIBLE
            TORNADO.

&&
Local storm report, Nov 23, 4:04 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
404 PM CST Tue Nov 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TORNADO          5 N LAFAYETTE           32.92N 85.40W
11/23/2004                   CHAMBERS           AL   SPOTTER

            WALL CLOUD AND FUNNEL CLOUD SIGHTINGS 5 MILES NORTH OF
            LAFAYETTE.

&&
Local storm report, Nov 23, 7:56 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
756 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             SULLIGENT               33.89N 88.13W
11/23/2004  1.25 IN          LAMAR              AL   SPOTTER

            HALF DOLLAR SIZE HAIL REPORTED ON HIGHWAY 278 JUST WEST
            OF SULLIGENT.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 7:21 PM CSTSevere Thunderstorm WarningBMXLamar54 min
Nov 23, 8:13 PM CSTSevere Thunderstorm WarningBMXMarion62 min
Nov 23, 9:48 PM CSTTornado WarningBMXLamar, Marion42 min
Nov 23, 10:16 PM CSTSevere Thunderstorm WarningBMXWinston59 min
Nov 24, 12:04 AM CSTFlash Flood WarningBMXMarion116 min
Nov 24, 12:43 AM CSTFlash Flood WarningBMXLamar2 hr
Nov 24, 2:08 AM CSTSevere Thunderstorm WarningBMXCherokee22 min
Nov 24, 3:08 AM CSTFlash Flood WarningBMXLamar, Marion3 hr
Nov 24, 3:16 AM CSTTornado WarningBMXSumter44 min
Nov 24, 3:19 AM CSTTornado WarningBMXPickens56 min
Nov 24, 3:35 AM CSTFlash Flood WarningBMXJefferson, Tuscaloosa3 hr
Nov 24, 3:40 AM CSTTornado WarningBMXGreene35 min
Nov 24, 3:47 AM CSTTornado WarningBMXMarengo58 min
Nov 24, 3:51 AM CSTFlash Flood WarningBMXCherokee, Etowah3 hr
Nov 24, 4:31 AM CSTTornado WarningBMXDallas44 min
Nov 24, 5:03 AM CSTFlash Flood WarningBMXSt. Clair3 hr
Nov 24, 5:14 AM CSTTornado WarningBMXDallas31 min
Nov 24, 5:23 AM CSTTornado WarningBMXMarengo22 min
Nov 24, 5:37 AM CSTTornado WarningBMXAutauga, Chilton, Dallas38 min
Nov 24, 6:06 AM CSTTornado WarningBMXLowndes24 min
Nov 24, 6:11 AM CSTTornado WarningBMXAutauga49 min
Nov 24, 6:19 AM CSTTornado WarningBMXChilton, Coosa26 min
Nov 24, 6:20 AM CSTFlash Flood WarningBMXShelby2 hr
Nov 24, 6:33 AM CSTFlash Flood WarningBMXJefferson117 min
Nov 24, 6:41 AM CSTTornado WarningBMXElmore49 min
Nov 24, 6:42 AM CSTFlash Flood WarningBMXCherokee, Etowah3 hr
Nov 24, 6:44 AM CSTTornado WarningBMXCoosa31 min
Nov 24, 6:52 AM CSTFlash Flood WarningBMXBlount3 hr
Nov 24, 7:03 AM CSTFlash Flood WarningBMXCalhoun, Talladega3 hr
Nov 24, 7:04 AM CSTTornado WarningBMXCalhoun, Talladega41 min
Nov 24, 7:05 AM CSTTornado WarningBMXClay25 min
Nov 24, 7:06 AM CSTSevere Thunderstorm WarningBMXTallapoosa39 min
Nov 24, 7:30 AM CSTSevere Thunderstorm WarningBMXMacon, Tallapoosa30 min
Nov 24, 7:54 AM CSTSevere Thunderstorm WarningBMXLee51 min
Nov 24, 8:10 AM CSTTornado WarningBMXChambers, Lee35 min
Nov 24, 8:12 AM CSTFlash Flood WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more4 hr
Nov 24, 11:55 AM CSTFlash Flood WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more4 hr
Nov 24, 3:59 PM CSTFlash Flood WarningBMXCalhoun, Etowah, St. Clair4 hr
Nov 24, 4:17 PM CSTFlash Flood WarningBMXSt. Clair4 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.